The automorphism theorem and additive group actions on the affine plane. (English) Zbl 1402.14079

Let \(k\) be a field, \(A\) a \(k\)-domain, \(A[T]\) the polynomial ring in one variable over \(A\), and \(\sigma :A\to A[T]\) a homomorphism of \(k\)-algebras. Then \(\sigma \) defines an action of the additive group \({\mathbf G}_a =\mathbf{Spec}\;k[T]\) on \(\mathbf{Spec} A\)
Due to R. Rentschler [C. R. Acad. Sci., Paris, Sér. A 267, 384–387 (1968; Zbl 0165.05402)], M. Miyanishi [Nagoya Math. J. 41, 97–100 (1971; Zbl 0191.19201)] and H. Kojima [Colloq. Math. 137, No. 2, 215–220 (2014; Zbl 1315.14079)], the invariant ring for a \({\mathbf G}_a\)-action on the affine plane over an arbitrary field is generated by one coordinate.
This nice paper provide a new short and very elegant proof for this result using the automorphism theorem of H. W. E. Jung [J. Reine Angew. Math. 184, 161–174 (1942; Zbl 0027.08503)] and W. van der Kulk [Nieuw Arch. Wiskd., III. Ser. 1, 33–41 (1953; Zbl 0050.26002)].


14R10 Affine spaces (automorphisms, embeddings, exotic structures, cancellation problem)
13A50 Actions of groups on commutative rings; invariant theory
14R20 Group actions on affine varieties
Full Text: arXiv Euclid


[1] P. M. Cohn, Free rings and their relations, Second edition, Academic Press, London, 1985. · Zbl 0659.16001
[2] H. Derksen, O. Hadas and L. Makar-Limanov, Newton polytopes of invariants of additive group actions, J. Pure Appl. Algebra 156 (2001), 187-197 · Zbl 0986.13005
[3] W. Dicks, Automorphisms of the polynomial ring in two variables, Publ. Sec. Mat. Univ. Autònoma Barcelona 27 (1983), 155-162. · Zbl 0593.13005
[4] A. van den Essen, Polynomial automorphisms and the Jacobian conjecture, Progress in Mathematics, Vol. 190, Birkhäuser, Basel, Boston, Berlin, 2000. · Zbl 0962.14037
[5] H. Jung, Über ganze birationale Transformationen der Ebene, J. Reine Angew. Math. 184 (1942), 161-174. · Zbl 0027.08503
[6] T. Kambayashi, Automorphism group of a polynomial ring and algebraic group action on an affine space, J. Algebra 60 (1979), 439-451. · Zbl 0429.14017
[7] H. Kojima, Locally finite iterative higher derivations on \(k[x,y]\), Colloq. Math. 137 (2014), 215-220. · Zbl 1315.14079
[8] W. van der Kulk, On polynomial rings in two variables, Nieuw Arch. Wisk. (3) 1 (1953), 33-41. · Zbl 0050.26002
[9] S. Kuroda, A generalization of Nakai’s theorem on locally finite iterative higher derivations, Osaka J. Math. 54 (2017), 335-341. · Zbl 1368.13027
[10] L. Makar-Limanov, On Automorphisms of Certain Algebras (Russian), PhD Thesis, Moscow, 1970. · Zbl 0218.13006
[11] M. Miyanishi, \(G\sb{a} \)-action of the affine plane, Nagoya Math. J. 41 (1971), 97-100. · Zbl 0191.19201
[12] M. Miyanishi, Curves on rational and unirational surfaces, Tata Institute of Fundamental Research Lectures on Mathematics and Physics, 60, Tata Inst. Fund. Res., Bombay, 1978. · Zbl 0425.14008
[13] R. Rentschler, Opérations du groupe additif sur le plan affine, C. R. Acad. Sci. Paris Sér. A-B 267 (1968), 384-387. · Zbl 0165.05402
[14] P. Russell and A. Sathaye, On finding and cancelling variables in \(k[X,\,Y,\,Z]\), J. Algebra 57 (1979), 151-166. · Zbl 0411.13011
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.